Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Topeka, KS

July 26, 2017Riley County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 26, 2017, 4:21 AM CDT for Riley County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 4:21 AM CDT (09:21 UTC)
Expired
Jul 26, 2017, 5:00 AM CDT
In force
39 min
Issued by
NWS Topeka, KS

County Riley County, KS

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2283 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS83 KTOP 260921
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
421 AM CDT WED JUL 26 2017
 
KSZ022-023-261000-
Pottawatomie-Riley-
421 AM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY AND
NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 500 AM CDT...

At 420 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leonardville, moving east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Leonardville, Olsburg, Randolph and Tuttle Creek Lake. 

LAT...LON 3934 9654 3930 9689 3948 9696 3957 9670
      3957 9662
TIME...MOT...LOC 0920Z 259DEG 16KT 3941 9684 

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 26, 3:06 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 26, 3:06 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
306 AM CDT Wed Jul 26 2017

.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Wed Jul 26 2017

Early this morning, elevated showers and thunderstorms were moving
eastward across Nebraska and northern Kansas towards the area. These
storms, aided by the low-level jet, are expected to move into north
central Kansas this morning and begin to weaken and dissipate
towards the late morning.  No severe activity will be seen with
these storms. Some hi-res guidance lingers these thunderstorms into
the early afternoon, which if this is the case, will play a big role
in how storms develop later along with greatly influencing high
temperatures for the day.

There may be some persisting cloud cover across the area this
morning, but overall, think there should be some clearing this
afternoon allowing for temperatures to rise into the 90s and low
100s.  The coolest temperatures will most likely be just along the
Kansas/Nebraska boarder where storms are most likely this morning.
Dewpoints in the upper 60s and low 70s will lead to heat indicies
between 103-108 for most of the area and, therefore, have continued
the Heat Advisory for today with the new addition of Cloud County.

This afternoon, the mid-level ridge flattens out and mean
westerlies are seen across the central plains with a shortwave
moving through the mean flow.  At the surface, a cold front will
drape across central Kansas early in the afternoon and move into
northeast Kansas by mid to late afternoon.  This front will be the
focus for afternoon and evening convection across the area, along
with any outflow boundaries lingering from morning convection.
Destabilization will occur with daytime heating and roughly 1000-
2000 J/kg of CAPE will be available, along with 0-6 km bulk shear
values between 25-35 knots, with the greatest values seen in far
northeast Kansas.  With this in mind, severe storms will be possible
this afternoon with strong winds and hail being the main hazards.
There is also a threat for very heavy rainfall and localized
flooding with any storms as the low level jet orients itself along
the boundary.  PWATS look to be about 2 inches across northeast
Kansas, with up to 2.5 inches seen in far northeast Kansas.  Storms
may form into more of a line later into the evening and continue to
move southeast through the overnight hours as the system works its
way southeast. Chances for precipitation continue into Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 306 AM CDT Wed Jul 26 2017

For Thursday the cold front is expected to move south of the area
by the early afternoon. Have some small POPs in the forecast for
any lingering post frontal precip that may be slow to move out of
the area. Models prog clouds to remain over the area for much of
the day so high temps may be held down with weak low level cold
air advection and limited insolation. The forecast is for highs in
the lower and middle 80s.

For Friday through Tuesday, the general consensus is for the upper
ridge to retrograde to the west while an upper trough develops
over the eastern U.S. In this pattern, models have no obvious
shortwave interacting with the forecast area and any convectively
induced vorticity off the higher terrain remains generally to the
west of the forecast area. However the Canadian has thrown a
wrinkle into this idea by developing an upper low over the central
plains by Monday. In response an area of surface low pressure
develops over southwest KS and causes moisture to advect north
with precip chances for much of the first half of next week. This
is a significant departure from the previous Canadian run which
was more in line with the model consensus. With the 00Z GFS
ensemble and 00Z ECMWF maintaining more of the northwest flow
aloft with surface ridging at the surface, decided to not give
much weight the Canadian prog at this time and see if later
models reproduce this idea of a more pronounced low pressure
system developing next week. This also keeps continuity with the
prev forecast for dry weather into next week. Models don't show
much of a change in airmass for Friday through Tuesday as surface
ridging centered over the upper Midwest keeps an easterly
component to the surface winds. Therefore with no obvious low
level warm air advection, lows should persist in the mid 60s
while highs remain in the mid and upper 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1149 PM CDT Tue Jul 25 2017

VFR conditions are expected for tonight and into the afternoon
tomorrow, which some elevated showers/storms early this morning.
More widespread showers and storms are expected by the mid to late
afternoon hours tomorrow which lead to sub-VFR conditions. Winds
will remains from the south through midday, with a front sagging
southward late in the period that will cause a northerly wind
shift.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM CDT this evening for
KSZ020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Wolters
AVIATION...Skow
Hazardous weather outlook, Jul 26, 12:28 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1228 AM CDT Wed Jul 26 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-270530-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1228 AM CDT Wed Jul 26 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

There is a chance for thunderstorms early Wednesday morning
mainly north of Interstate 70.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday through Thursday. There is
some potential for pulse severe storms Wednesday afternoon and
early evening. The storms could be capable of hail, damaging
winds and locally heavy rainfall.

Hot weather is forecast for Wednesday with heat indices
potentially around 105 degrees again. However if the
thunderstorms develop earlier in the day, they could limit how
hot it gets.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 26, 4:08 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
408 AM CDT WED JUL 26 2017

KSZ021-022-035-036-260945-
Geary-Clay-Dickinson-Riley-
408 AM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...GEARY...
SOUTHWESTERN RILEY AND SOUTHEASTERN CLAY COUNTIES UNTIL 445 AM CDT...

At 408 AM CDT, trained weather spotters reported a strong
thunderstorm near Enterprise, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Junction City, Abilene, Grandview Plaza, Chapman, Enterprise,
Milford, Milford Lake and Moonlight.

This includes Interstate 70 between mile markers 276 and 303.

LAT...LON 3922 9682 3890 9664 3887 9675 3887 9689
      3883 9689 3877 9711 3909 9729
TIME...MOT...LOC 0908Z 245DEG 25KT 3891 9706

27
Local storm report, Jul 26, 4:14 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     ENTERPRISE              38.91N 97.12W
07/26/2017                   DICKINSON          KS   PUBLIC

            REPORT OF 2 INCH DIAMETER TREE LIMBS DOWN.

&&

EH
Special weather statement, Jul 26, 4:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
421 AM CDT WED JUL 26 2017

KSZ022-023-261000-
Pottawatomie-Riley-
421 AM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY AND
NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 500 AM CDT...

At 420 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leonardville, moving east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Leonardville, Olsburg, Randolph and Tuttle Creek Lake.

LAT...LON 3934 9654 3930 9689 3948 9696 3957 9670
      3957 9662
TIME...MOT...LOC 0920Z 259DEG 16KT 3941 9684

27

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:08 AM CDTSpecial Weather StatementTOPDickinson, Geary37 min
Jul 26, 4:55 AM CDTSpecial Weather StatementTOPMarshall35 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.